Texas, 2023High Wind in Texas, January 17, 2023
January 17, 2023 · NWS MAF · 1 event in 1 county or zone
A developing mid-level trough west of the region caused westerly high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing mid-level trough west of the region caused westerly high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 17, 2:48 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 17, 2:48 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
248 PM CST Tue Jan 17 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 152 PM CST Tue Jan 17 2023
Today remains mild with temperatures in the 60s and 70s for most.
Clouds have increased and winds are becoming more westerly as our
next weather system approaches the region from the west. A
Pacific front is set to arrive later this evening. As the front
quickly moves east, enough lift and moisture is expected to be
present to allow for showers to develop along this front. Any
rainfall will be light and showers quickly exit the region
overnight. Wind speeds increase behind he front, this may help
keep temperatures on the milder side despite the front.
Temperatures in the 30s and low 40s are expected tomorrow morning.
As a powerful jet streak moves overhead tomorrow afternoon, winds
become strong almost area-wide. With mostly clear skies and a
50-60 kt 700 mb jet overhead, efficient momentum transfer is
expected. A High Wind Warning is in effect for the western zones
with a Wind Advisory for almost all of the remaining areas. Patchy
blowing dust can be expected with these winds, especially in
areas with open fields. Very dry air behind the front coupled with
the strong winds will also result in critical fire weather
conditions. A Fire Weather Watch remains in effect for far eastern
portions of the area. Temperatures tomorrow are cooler behind the
front with most locations in the mid 50s to low 60s.
Winds quickly decrease tomorrow night allowing for efficient
radiational cooling. Temperatures are expected to fall to near or
slightly below freezing for the majority.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 152 PM CST Tue Jan 17 2023
Thursday will be cool with the post frontal surface high settling
over West Texas. Thursday is warmer as winds back from the
southwest ahead of an upper level low developing over the western
United States. This will be the main feature to monitor in the
extended period as it moves across New Mexico and into West Texas
on Saturday. The forecast track of the upper low center has
trended a little south over the past 24 hours but is still north
of our CWA. The track will have to be closely watched as it is
common for models to trend deeper and farther south with
successive runs which would have a greater impact for our area. As
it is now, wintry precipitation should hold to our north in the
South Plains and TX/OK Panhandles in the deformation zone of the
upper low. There doesn't appear to be enough moisture for us to
see any appreciable precipitation and only have a slight chance
in the northern most counties. An amplified ridge to our west will
direct northerly flow over the Great Plains in the wake of the
passing low finally bringing in more seasonal temperatures for
early next week.
Hennig
&&
.AVIATION...
(18Z TAFS)
Issued at 1122 AM CST Tue Jan 17 2023
VFR conditions are expected through the TAF period. Winds
gradually veer around to southwesterly then westerly this
afternoon and evening. Winds increase behind a Pacific front this
evening and remain elevated overnight. Winds will be stronger with
western extent.
&&
.FIRE WEATHER...
Issued at 152 PM CST Tue Jan 17 2023
An upper low will bring strong winds or very windy conditions
tomorrow elevating the fire threat to near critical or low end
critical. The limiting factor will be relative humidities in the
upper teens and lower 20s and ERC values that are climbing, but
still below the 90th percentile. Conditions improve tomorrow night
and will stay normal through the weekend as temperatures closer to
normal keep humidities from bottoming out.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 62 33 58 / 30 0 0 0
Carlsbad 35 58 29 57 / 10 0 0 0
Dryden 45 67 36 63 / 10 0 0 0
Fort Stockton 41 61 35 61 / 20 0 0 0
Guadalupe Pass 30 47 29 49 / 30 0 0 0
Hobbs 33 55 29 55 / 30 0 0 0
Marfa 31 56 24 58 / 20 0 0 0
Midland Intl Airport 41 61 33 58 / 30 0 0 0
Odessa 41 59 34 58 / 30 0 0 0
Wink 38 59 30 58 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM CST /8 AM MST/ to 10 PM CST /9 PM
MST/ Wednesday for Chinati Mountains-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
Corridor.
Wind Advisory from 9 AM to 10 PM CST Wednesday for Andrews-
Borden-Central Brewster County-Chisos Basin-Crane-Dawson-
Ector-Gaines-Glasscock-Howard-Loving-Martin-Midland-Pecos-
Reagan-Upton-Ward-Winkler.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Borden-Crane-Dawson-Ector-Glasscock-Howard-
Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.
NM...High Wind Warning from 8 AM to 9 PM MST Wednesday for Eddy
County Plains-Guadalupe Mountains of Eddy County.
Wind Advisory from 8 AM to 9 PM MST Wednesday for Central Lea
County-Northern Lea County-Southern Lea County.
&&
SHORT TERM...84
LONG TERM....10
AVIATION...84Hazardous weather outlook, Jan 17, 1:58 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CST Tue Jan 17 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-182000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
158 PM CST Tue Jan 17 2023 /1258 PM MST Tue Jan 17 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Windy to very windy conditions are expected Wednesday morning
through Wednesday evening. A High Wind Warning is in effect for the
Guadalupe and Delaware Mountains, Eddy County Plains, Culberson
County, Reeves County, the Davis Mountains and Davis Mountains
Foothills, Marfa Plateau and Chinati Mountains. A Wind Advisory is in
effect for much of the rest of the area.
Near critical and critical fire weather conditions are possible
Wednesday. A Fire Weather Watch remains in effect for the eastern
Permian Basin and Lower Trans Pecos Wednesday afternoon.
A light wintry mix may be possible Saturday morning and again in the
evening across portions of Southeast New Mexico. Windy conditions
are also possible again on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 17, 3:51 PM CST to 4:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nebraska, January 17 to 19, 202327 events
- Winter Storm and Winter Weather in Colorado, January 17 to 18, 202318 events
- Dense Fog in Montana, January 17 to 20, 20238 events
- Heavy Snow in Nebraska, January 17 to 18, 20237 events
- Winter Weather in New York, January 17 to 18, 20236 events
- Heavy Snow in Wyoming, January 17 to 18, 20236 events
- Winter Storm and Winter Weather in Colorado, January 17 to 18, 20233 events
- Winter Storm in Kansas, January 17 to 19, 20233 events
- Winter Storm in Nebraska, January 17 to 18, 20233 events
- Drought in Texas, January 17 to 31, 20232 events
- Winter Weather in Pennsylvania, January 17, 20232 events
- Dense Fog in California, January 17, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078989.